MS Hope Foundation

Give Hope. Get Hope. Have Hope

Facebook Twitter Instagram

An Ode To My Neurologist

Posted on: September 4th, 2013 by admin
Category: Managing MS, Stories of Hope

A "mad scientist" with crazy hair, holding a brainAfter 30 years of pursuing my own “cure” for what I self-diagnosed as MS, I wound up disabled. So you would think after all the vitamins and diet therapy, the transition to an actual, qualified neurologist for science-based medical treatment would be smooth. Except it wasn’t.

My first MRI showed the smears and black holes of brain damage that may be permanent. I still looked pretty good, but I had let the disease have its untreated way with me for three decades. I wasn’t so far down the road of do-it-yourself healthcare that I refused vaccinations or getting regular Pap smears and mammograms. I did those kinds of proven-effective tests religiously, feeling that catching a problem early was all anyone needed to do to stay healthy. But as I described my medical history, including an accident in which a bus ran over my foot, my neurologist asked, smiling archly, if I had allowed myself treatment for that injury. I ignored his faintly smug sarcasm, and informed him that yes, I had done the standard two-night hospital stay after the accident and followed up with all prescribed physical therapy. I am a serious person and would never have tried to treat an injury like that myself. Why would he think that?

Probably because it was clear that I was the kind of person who could, for 30 years, delude herself into thinking I didn’t need a doctor to treat my MS. At that point he made sure I knew that my choices had been self-destructive, but there was nothing either of us could do to change the past. Now his job was to convince me that Tysabri, a drug I had thought I really didn’t want to risk trying, was the best choice for me.

So I went on Tysabri. With its risk for Progressive Multifocal Leukoencephalopathy, or PML, a brain infection ordinarily seen in AIDS and organ-transplant patients, I was nervous. Fortunately, I tested negative for the JC virus, which must be present in order for PML to develop. I shouldn’t have been worried at all — without JC, it’s impossible to get PML. I slept almost the entire day immediately following the infusion. And in the weeks after, I watched almost 10 pounds just vanish from my body. My neck also itched.  My doctor  made time for me to see him  as soon as I told him what was going on.

After he asked me if I was scared — of course not! — he told me to count my daily calories and to add 500 more each day. I thought calorie counting was a silly idea, certainly no solution to what was shaping up to be a serious problem. But I did what he asked, and it turned out I wasn’t eating enough to support my weight, much less my activities. As I started eating more, the number on the scale crept back up and I started feeling stronger doing the things I use to combat the effects of MS: yoga, cycling, and working out at the gym.

So I continued the Tysabri for 28 more infusions. It was great. I felt less bone-tired almost immediately. The quality and distance of my walking increased. And it seemed I was making less word salad when trying to express myself. However, during my second year on Tysabri I began suffering recurrent urinary tract infections. (UTI in an MS patient can mimic an exacerbation, and they often go untreated because the patient thinks they are just experiencing more MS symptoms than usual.) I developed a pattern: Tysabri infusion, downturn in walking capability, test confirming UTI, course of antibiotics, return of walking ability, repeat. My progress turned into a holding pattern.

During that same Tysabri follow-up exam, my doctor also listened to my heart with a stethoscope, just as at least 40 nurses and physicians had in the years before him. “I’m not a heart specialist, but I think you have a murmur. You could get that worked up.” And he was right; the subsequent echocardiogram revealed a heart murmur. The specialist remarked that he was surprised my neurologist could hear it.

He was right about my heart murmur and Tysabri, and continues to be right all the time — but I still question almost every decision he makes. Do I really need an MRI every three months? Why should I take more than one Ampyra, a drug that improves walking in MS patients, each day when I don’t need to walk while I sleep? Why is my Tysabri dose the same as that of someone who’s 50 pounds heavier than I am? I read about a study that relates low weight to an increased risk for PML; can’t we lower my dose based on that research? “Because I practice evidence-based medicine, Regina. Do you understand what that is?”

When I went positive for the JC virus after a more sensitive assay came out, meaning I was far more likely to contract PML than we had previously thought, I informed my doctor via email that I would continue with Tysabri anyway. He insisted I come in to talk to him about it. In the end, we decided I would go off of Tysabri because I want to try Lemtrada, a drug that works by rebooting your immune system. It wipes it out and when it returns, it does not attack the brain. Many patients experience a lessening of accrued disability. But going on Lemtrada required a six-month long wash-out period from Tysabri. “Fine, I don’t need to be on anything for a while; my system can use the time off drugs.” My already-pale neurologist kind of blanched. “No, I want you on something to protect you from MS activity. I’d like you to try Copaxone for a few months.” Fine. To make this cautious, MRI-prescribing, vitamin-scoffing, evidence-based-medicine practicing neurologist happy, I went on Copaxone. And guess what? That guy was right again.

Copaxone seems to do a lot more than just prevent further disease activity. I had erroneously lumped Copaxone into the same category as Avonex or Betaseron, the interferons that just seemed to make patients very tired and kind of sick. I immediately dismissed the idea of taking such an ordinary drug; if it wasn’t going to cure me, what did I want with it? But I’ve found that Copaxone seems to be doing me a lot of good. I can dribble a basketball against the wall where I couldn’t before. I don’t seem to have lost the cognitive improvements I realized with the Tysabri. And I continue to be able to, often enough, put in a full day without a nap.

I also now take the Ampyra, for walking, as it is prescribed, and find that it works better that way. It’s always in my system so I never feel depressed by a decrease in walking ability. And I continue to dream more, a pleasure the Tysabri had been slowly returning to me. Keep in mind that I don’t have kids, or a job. I’m still disabled, and some days are still markedly worse than others. I continue to have dings and scabs on my legs from falling. But Copaxone has changed the Tysabri wash-out period, which I was dreading, into a period of continued progress.

Now I wait for Lemtrada to be approved for use in the US, sometime in November or December. My doctor says it may be as long as May, 2014. We’ll see who’s right. 🙂

This article was written by Regina A. Schroeder.

To learn more about MS and keep up with the latest news in MS research, follow MS HOPE Foundation on Facebook and Twitter.

Tags: , , , , , , , , , , , , , , , ,


8 Responses

  1. AnneP says:

    Hey Regina,

    I’ve been on Gilenya since 2009 (started in a Phase III clinical trial) and after about two years I too started getting chronic UTI’s. You describe them perfectly in an MSer – thinking the disease is getting active then just doing a simple dip stick and finding a *roaring* UTI. I’ve had to learn that, for me, the symptoms have changed. Gone is the pain, itching, etc. Nowadays, the first sign of an issue with walking prompts a visit to my primary care doc and invariably a new antibiotic prescription.

    This was interesting to read because you are the first person I’ve heard from who had UTI issues while on Tysabri!

    Be well ~ Anne

    • Regina A. says:

      Thanks, Anne.

      You can google some of the studies that have been done detailing how closely a uti can mimic MS. And you are the second person I know of who is on Gilenya, AND wound up with a uti.

      Thanks for reading the article,
      Regina

    • Regina A. says:

      Anne:

      If you have are still having uti trouble, have you tried Ellura? My new urologist did a who bunch of the ordinary tests, and then told me to get and start taking what is basically concentrated cranberry. Now on week three without uti, cross your fingers.lIt is not covered by insurance.

  2. Lisa says:

    You’ve been in my thoughts for a long time, Regina. I admire your perspective and ability to listen to your doctor. Be well.
    Lisa

  3. Rhonda says:

    Hi Regina

    what a way to share to let others know you are not alone! UTIs are horrible. Someone responded that they never experienced them on Tysabri but as you know I suffered as well just like you. I hope the new drug does come in 2014 and that it works better with your symptoms. Stay strong until then! You are always in my prayers.

    Rhonda your MS walk buddy!

  4. regina says:

    Rhonda – thanks for reading it. I still cannot believe how little can be done for uti, and how much of my time having one takes.
    Thanks for your good wishes, and for reading the article.
    Hope to see you BEFORE the walk next year, along with your A-Team. Regina

  5. Michelle says:

    What an insightful intelligent story. thank you for sharing!

Leave a Reply